On levithyroxine 175mg and symptoms getting worse!

Hi I've been hypo for about 4 years. My symptoms are getting worse. My GP has upped my dose to 175mg of levithyroxine but I still can't function' I am sleeping day and night for 4 out of 7. My heads in a fog, I have terrible memory loss, depression is getting worse, I have very little quality of life because I just don't have the energy and I am in so much pain! I've asked my gp about T3 medication and been told he cannot (he would if he could) prescribe it as it's deemed to expensive by the local health authority!! HELP where do I go next? I am on a merry go round that's getting faster and faster and I want to get off. I want my life back. Does anyone have any ideas. Ps I am a 45 year old female! Thanks

10 Replies

  • Ps I do suffer with eroding joints that include knees, hips, wrists, elbows and neck and take extremely strong painkillers that often don't work!!! Please any advice would be wonderful! Thank you

  • Hi Make sure your other associated things are OK especially Vit D, if low, corrected calcium test before treatment. Then a script ( hopefully) and retest 3 months. Also What are your TSH, T4 and Free T3 with ranges. Ask for a print out. This is imperitive. Use on line if GP cannot/will not do them. The T4 normally should be in top third of range and T3 near the top. If not then you need T3 and often less T4. Only the bloods prove that. Then if this is so, show the GP and ask for a 3 months trial of T3. My practice is a real Scrooge and does often refuse me drugs. However, I have the T3 without any trouble as it is not as dear as all that.

    If that no good, find a really good Endo and then ask for a referral.Make sure via sec that the one you have chosen likes T3., first.You also need the other relevant tests which the Endo should do, especially vit D as hormonal. Any test you ever have you need to ask for a print out, receptionist or sec at hospital, essential with ranges. This is for any test , not just thyroid. Your blood, you are entitled to the results, useless without ranges as most differ, different Labs.

    Best wishes,


  • Hi, totally agree with Jackie. Just want to add some more - B12, iron, ferritin, cortisol and folic are also contributing factors to the process of convertion of T4 to T3. If you are deficient in those, you're going to need supplementation (except for cotrisol, it doesn't need to be high). Do you know if you've got gluten sensitivity? It influences the absorbtion of levo. There are so many things that could be causing your situation. You should just take it step by step and find out, which one applies to you. As soon as identified, it will be a lot clearer what to do about it. For ex, my reason of a very similar situation is low iron-ferritin and electrolyte imbalance. Am fixing it now, but at least I know, what to do))) Good luck!

  • there are many people who simply cannot take Thyroxine its been well documented and researched that they need t3...............you may have a liver condition which stops you converting the T4 into T3

    You may have Central Hypothyroid

    You may have Thyroid Hormone Resistance

    It will cost them fortunes to test for those along with



    Epstein Barr


    Start by insisting that every single test is done to exclude every other disease that is causing all of your symptoms

    Then when they all prove negative take those results and

    Pull the papers written by Prof Colin Dayan and also John Lowe and file an appeal with your local PCT over their refusal to fund T3

  • Hi Cakeylou, could any of your meds be affecting your absorption of Levo? Do you take it on an empty stomach and leave at least an hour before you eat, longer if possible if you're having dairy?

    Leave at least 4 hours before taking vitamins or prescription drugs. I for instance now take all my prescription drugs in the evening around 8pm and vitamins after lunch.

  • Your GP should refer you to an endo if he is unable to adequately treat you with the drugs available to him. Find out who you want to be referred to (take note of Jackie's advice), then get a referral from him. I'm sure he will want to help you.

  • Get a copy of your latest thyroid gland blood tests from the GP and post on a new question for comments.

    Some people do not get better on levothyroxine, and some others are not on enough.

    Also the advice for other blood tests if you haven't already had them is wise too.

  • Thank you for your advice. I have an appointment this afternoon with my gp. I will let you know what he says! X

  • Agree with Helcaste,

    It might not work for everyone, but worth a try, my motto is 'I'll try anything once.' ;)

    I now take my HRT in the morning, Vit D midday and by taking my Levothyroxine 75 at night time on an empty stomach (far away from Vit. D)

    Within just a few days my tiredness, brain fog and all associated chronic pains have disappeared.

  • My doctor has told me that none of my vitamin levels have been checked! Apparently the vit D blood test may not get done as it's deemed to expensive???? I am booked in for a blood test on the 12th of the month. He is going to check as much as they allow!!!! I've never had to fight for health treatment before, I can't believe I have to keep on to get things done! X

You may also like...